Glucocorticoid-induced bone loss is the most predictable and debilitating complication of prolonged administration of systemic corticosteroids. It has been shown that patients treated with glucocorticoids have an increased risk of osteoporotic fractures, resulting in marked morbidity, particularly in elderly individuals. Studies on the effect of glucocorticoids on bone density and the efficacy of treatment regimens (namely, bisphosphonates and calcitonin) for preventing bone loss have been mainly on patients with asthma and rheumatologic diseases. However, no long-term studies have been done on the impact of prolonged corticosteroid treatment in dermatologic patients. The purpose of this review is to raise awareness about osteoporosis and new preventive measures among the dermatologists treating patients with glucocorticoids at high doses and for long periods. We summarize the assessment methods used to evaluate this condition, examine the results of clinical trials of drugs, and suggest a practical approach to managing corticosteroid osteoporosis in dermatologic patients based on data collected from published articles.
Yosipovitch G, Hoon TS, Leok GC. Suggested Rationale for Prevention and Treatment of Glucocorticoid-Induced Bone Loss in Dermatologic Patients. Arch Dermatol. 2001;137(4):477–481. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-137-4-dre0005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.